i'm currently taking 6mg and wondered if i'd need to stop my hormone replacement therapy if having breast implants?
Should I Stop Taking HRT Before Breast Implants?
Doctor Answers (8)
Stopping HRT before a Breast Augmentation
Estrogens are associated with a higher rate of blood clot formation (DVT) in the deep veins and migration to the lungs (Pulmonary embolus). If cessation can be easily achieved and tolerated - go a head and do it but only under medical supervision. If it is cumbersome, I would not do it since a breast augmentation is not a long case and has a low likelihood of blood formation and emboli.
Dr. P. Aldea
Stop HRT before breast implants.
HRT increases the risk of blood clots. So, in Manhattan, we tell patients to stop before breast implants. The increased risk is small, but why take any avoidable chance.
Hormone Replacement Therapy (HRT) or Birth Control Pills (BCP, Oral contraceptives) & Plastic Surgery & Clot
Any surgery involves assessing the risks and the benefits of the procedure. Surgery, particularly long operations or ones involving the abdomen and/or pelvis are associated with a higher risk of blood clots. HRT & BCP are also associated with a higher risk of clotting. Combining these two may lead to a particularly higher risk of Clots called Deep Vein Thrrombosis (DVT) with possible spread to the Lungs called a Pulmonary Embolus (PE).
I generally advise patients to consider cessation prior to long procedures or higher risk procedures. Breast augmentation is a relatively low risk procedure for DVT and unless they have a prior history of clots, I do not routinely suggest that they stop HRT or BCP
You might also like...
HRT can be continued before breast augmentation
Although stopping HRT prior to breast augmentation surgery is not a necessity, cessation of this medication can help decrese the small risk of developing a blood clot (DVT) or a migration of a blood clot to your lungs (PE).
I agree with my colleagues that prior to stopping HRT, check with your prescribing physician and dicontinue the medication only under their direct supervision. Other medications that should be avoided are ones that can cause bleeding (blood thinners, aspirin, herbal supplements).
Check with your plastic surgeon to see which medications he/ she may want you to stop prior to your surgery.
Hormone therapy and breast implants
Hormone therapy can increase the risk of blood clots that develop in the legs and that can cause a pulmonary embolus. It may be a good idea to review this treatment with your medical doctor to see if this can be stopped safely for a few weeks before surgery and restarted a few weeks after surgery.
HRT and Surgery
Many things increase the risks of surgery. HRT is one of them. What we, as surgeons, do when advising you, our patients, is look at relative risks. If you are young, are having only a breast augmentation as an outpatient, and have no other risk factors that would increase your chance of having a blood clot in your legs, then your risk for such is still very low.
In that case, we would manage you with only compression devices on your legs during the perioperative period. If you have other risk factors, or just want to reduce the risks to the lowest possible, then we would recommend you stop the HRT about a month preoperatively.
If your risk is high due to other factors, and you cannot stop the HRT, then there are other alternatives. The most common other risk factor, by the way, is smoking. This should be stopped because of its risk of causing blood clots and because of its adverse effect on the lungs and wound healing.
HRT and breast augmentation
I would not recommend stopping your medication without speaking to the physician who prescribed it. In general we allow patients to stay on all medications unless they are associated with bleeding. Good luck.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.